Skip to main content

Geometrical evolution of volcanoes: a theoretical approach

Abstract

Shape of many volcanic edifices depend on different phenomena, such as parasitic cones, erosion or coral growth. A nonlinear model proposed in 1981 proves that the shape of volcanoes is determined by the hydraulic resistance to the flow of magma, along a line, through the porous edifice. This model was later extended to include the shape of aseismic and submarine ridges. In this paper we propose a modification of the above mentioned models in order to simulate the more realistic case of volcanoes growth assuming they have a limited base. We present the 3D extension and a generalization of the model. We formulate a new model including the case of a possible outpointing flow.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

References

  1. 1.

    Alt, H.W., Luckhaus, S.: Quasilinear elliptic-parabolic differential equations. Math. Z. 183, 311–341 (1983)

    MATH  MathSciNet  Article  Google Scholar 

  2. 2.

    Angevine, C.L., Turcotte, D.L., Ockendon, J.R.: Geometrical form of aseismic ridges, volcanoes, and seamounts. J. Geophys. Res. Solid Earth 89(B13), 11287–11292 (1984)

    Article  Google Scholar 

  3. 3.

    Antonsev, S., Díaz, J.I., Shmarev, S.: Energy Methods for Free Boundary Problems. Birkäuser, Boston (2002)

    Book  Google Scholar 

  4. 4.

    Arjona, A., Díaz, J.I., Fernández, J.: Geometric form of volcanoes with a limited base, CD-Actas de XXI CEDYA (XI Congreso de Matemáticas Aplicada, Universidad de Castilla la Mancha. Ciudad Real (2009, ISBN 978-84-692-6473-7)

  5. 5.

    Benilan, Ph, Díaz, J.I.: Pointwise gradient estimates of solutions of onedimensional nonlinear parabolic problems. J. Evol. Equ. 3, 557–602 (2004)

    Google Scholar 

  6. 6.

    Benilan, Ph., Wittbold, P.: On mild and weak solutions of elliptic-parabolic problems. Adv. Differ. Equ. 1, 919–1122 (1996)

  7. 7.

    Boccardo, L., Giacheti, D., Díaz, J.I., Murat, F.: Existence and regularity of renormalized solutions for some elliptic problems involving derivatives of nonlinear termes. J. Differ. Equ. 106, 215–237 (1993)

    MATH  Article  Google Scholar 

  8. 8.

    Bonafede, M., Cenni, A.: A porous flow model of magma migration within Mt. Etna: the influence of extended sources and permeability anisotrophy. J. Volcanol. Geotherm. Res. 81, 51–68 (1998)

    MATH  Article  Google Scholar 

  9. 9.

    Bouhsis, F.: Etude d’un problème parabolique par les semi-groupes non linéaires. Publications Mathematiques de Besançon-Analyse non linéaire 15, 133–141 (1995/97)

  10. 10.

    Brézis, H.: Analyses Fonctionelle: Théorie et Applications. Alianza, Marson-Pons, Madrid (1984)

    Google Scholar 

  11. 11.

    Carrillo, J.: On the uniqueness of the solution of the evolution dam problem. Nonlinear Anal. 22, 573–607 (1994)

    MATH  MathSciNet  Article  Google Scholar 

  12. 12.

    Carrillo, J.: Entropy solutions for nonlinear degenerate problems. Arch. Rational Mech. Anal. 147, 269–361 (1999)

    MATH  MathSciNet  Article  Google Scholar 

  13. 13.

    Carrillo, J., Wittbold, P.: Uniqueness of renormalized solutions of degenerate elliptic parabolic problems. J. Differ. Equ. 156, 93–121 (1999)

    MATH  MathSciNet  Article  Google Scholar 

  14. 14.

    Díaz, J.I., Kersner, R.: On a nonlinear degenerate parabolic equation in filtration or evaporation through a porous medium. J. Differ. Equ. 69(3), 368–403 (1987)

    MATH  Article  Google Scholar 

  15. 15.

    Díaz, J.I., Kersner, R.: On the behaviour and cases of nonexistence of the free boundary in a semibounded porous medium. J. Math. Anal. Appl. 132(1), 281–289 (1988)

    MATH  MathSciNet  Article  Google Scholar 

  16. 16.

    Díaz, J.I., Shmarev, S.I.: On the behaviour of the interface in nonlinear processes with convection dominating diffusion via Lagrangian coordinates. Adv. Math. Sci. Appl. 1(1), 19–45 (1992)

    MATH  MathSciNet  Google Scholar 

  17. 17.

    Díaz, J.I.: Qualitative study of nonlinear parabolic equations: an introduction. Extracta Mathematicae 16(2), 303–341 (2001)

    MathSciNet  Google Scholar 

  18. 18.

    Díaz, J.I.: Estimates on the location of the free boundary for the obstacle and Stefan problems by means of some energy methods. Georgian Math. J. 15(3), 455–484 (2008)

    MathSciNet  Google Scholar 

  19. 19.

    Evans, L.C.: Nonlinear evolution equations in an arbitrary Banach space. Israel J. Math. 26, 1–42 (1977)

    MATH  MathSciNet  Article  Google Scholar 

  20. 20.

    Gilding, B.H.: Improved theory for a nonlinear degenerate parabolic equation. Annali della Scuola Normale Superiore di Pisa Classe di Scienze Sér. 4 16(2), 165–224 (1989)

    MATH  MathSciNet  Google Scholar 

  21. 21.

    Gurtin, M.E.: An introduction to Continuum Mechanics. Academic Press Inc., London (1981)

    MATH  Google Scholar 

  22. 22.

    Kačur, J.: Solution of nonlinear and degenerate convection-diffusion problems. Nonlinear Anal. 47, 123–134 (2001)

    MATH  MathSciNet  Article  Google Scholar 

  23. 23.

    Klashnikov, A.S.: Some problems of qualitative theory of nonlinear degenerate second-order parabolic equations. Uspeekhi Mat. Nauk. 42, 135–176 (1987)

    Google Scholar 

  24. 24.

    Lacey, A., Ockendon, J.R., Turcotte, D.L.: On the geometrical form of volcanoes. Earth Planet. Sci. Lett. 54, 139–143 (1981)

    Article  Google Scholar 

  25. 25.

    Marshak, S.: Earth. Portrait of a Planet. W.W. Norton & Company, New York (2005)

    Google Scholar 

  26. 26.

    Milne, J.: On the form of volcanoes. Geol. Mag. 15, 337–345 (1878)

    Article  Google Scholar 

  27. 27.

    Milne, J.: Further notes on the form of volcanoes. Geol. Mag. 16, 506–514 (1879)

    Article  Google Scholar 

  28. 28.

    Otto, F.: L\(^{1}\)-contraction and uniqueness for quasilinear elliptic-parabolic equations. J. Differ. Equ. 131, 20–38 (1996)

    MATH  Article  Google Scholar 

  29. 29.

    Polubarinova-Kochina, P.Y.: Theory of Ground Water Movement. Princeton University Press, Princeton (1972)

    Google Scholar 

  30. 30.

    Schmincke, H.U.: Volcanism. Springer-Verlag, Berlin Heidelberg (2004)

    Book  Google Scholar 

  31. 31.

    Turcotte, D.L., Shubert, G.: Geodynamics. Cambridge University Press, United Kingdom (2002)

    Book  Google Scholar 

  32. 32.

    Wadge, G., Francis, P.: A porous flow model for the geometrical form of volcanoes critical comments. Earth Planet. Sci. Lett. 57, 453–455 (1981)

    MATH  Article  Google Scholar 

Download references

Acknowledgments

The authors thank Professor J. Fernández for several useful conversations on this subject and to the two anonymous referees for their careful reading of the manuscript. The research of A. Arjona was supported by the National Research Fund of Luxembourg (AFR Grant 4832278). The research of J. I. Díaz was partially supported by the project ref. MTM2011-26119 of the DGISPI (Spain) and the Research Group MOMAT (Ref. 910480) supported by UCM. He has received also support from the ITN FIRST of the Seventh Framework Program of the European Community’s (Grant Agreement Number 238702).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Alicia Arjona.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Arjona, A., Díaz, J.I. Geometrical evolution of volcanoes: a theoretical approach. RACSAM 109, 511–534 (2015). https://doi.org/10.1007/s13398-014-0198-y

Download citation

Keywords

  • Geometric of volcanoes
  • Limited base
  • Degenerate parabolic equation
  • Bounded free boundary

Mathematics Subject Classification

  • 76S05
  • 35K55
  • 35R35